Patient Safety Alert

Stage One: Warning

Risk of death from asphyxiation by accidental ingestion of fluid/food thickening powder

Actions

Who: All providers of NHS funded care where thickening agents are prescribed, dispensed or administered

When: To commence immediately and be completed by no later than 19 March 2015

 

Dysphagia (swallowing problems) occurs in all care settings and although the true incidence and prevalence are unknown, it is estimated the condition can occur in up to 30% of people aged over 65 years of age. Stroke, neurodegenerative diseases and learning disabilities can be the cause of some cases of Dysphagia and may also result in cognitive or intellectual impairment, as well as visual impairment.

The modification of liquid thickness and food texture is common practice in Dysphagia management to avoid aspiration of material into the airway whilst maintaining adequate hydration and nutrition. Thickening agents are available in a range of preparations; the most common being a powdered form, supplied in tubs and commonly kept in a place that is accessible such as at the bedside.

NHS England has received details of an incident where a care home resident died following the accidental ingestion of the thickening powder that had been left within their reach. Whilst this death remains under investigation, it appears the powder formed a solid mass and caused fatal airway obstruction. Analysis of the National Reporting and Learning System has identified one other similar incident that occurred in hospital:
‘HCA alerted by another patient that the patient was choking. Found to have taken the lid off a tub of thickening powder and attempted to tip it back to ‘drink’. The patient is partially sighted and his condition fluctuates re conscious / alert levels. Thickener was a fresh tub today as trials re his poor swallow……’

Feedback from front-line staff indicates that the potential consequences of trying to swallow dry thickening powder appear under-recognised therefore there may be significant under reporting.

Whilst it is important that products remain accessible, all relevant staff needs to be aware of potential risks to patient safety. Appropriate storage and administration of thickening powder needs to be embedded within the wider context of protocols, bedside documentation, training programmes and access to expert advice required to safely manage all aspects of the care of individuals with Dysphagia. Individualised risk assessment and care planning is required to ensure that vulnerable people are identified and protected.

If you work for HomeCareDirect and have any concerns regarding the above please contact us in 0845 061 9000 and ask for your Independent Living Advisor.

Patient Risk Warning